What is a "breakthrough seizure"?

Messages
6
Reaction score
0
Points
0
Have been reading posts about "breakthrough seizures" while on Keppra? Does that just mean having a seizure while on the medications? or is it something more specific?

Thanks!
 

epileric

New
Messages
4,500
Reaction score
0
Points
0
According to Wikipedia:
A breakthrough seizure is an epileptic seizure that occurs, despite the use of anticonvulsants that have otherwise successfully prevented seizures in the patient.[1] Breakthrough seizures may be more dangerous than non-breakthrough seizures because they may be less expected by the patient, who already considered him/herself free from seizures and therefore, not take any precautions.[
http://en.wikipedia.org/wiki/Breakthrough_seizure
 

qtowngirl

CWE Supporter/E Hater
Supporter
Messages
2,557
Reaction score
0
Points
0
Have been reading posts about "breakthrough seizures" while on Keppra? Does that just mean having a seizure while on the medications? or is it something more specific?

Thanks!
Welcome SarahJane,

A breakthrough is literally how it sounds... a seizure that 'breaks through' a current medication(s) that has otherwise been working. Ie: if you're on keppra (though the term applies to any AED) for say, a year, and you have a seizure (a lot of the time it is tonic-clonics), that is a breakthrough seizure.
If you have the right neuro/epileptologist it will be something that bothers them greatly and they will likely start taking you off the drug and finding another that works. Sometimes they'll just up the dose however that's a bit unnerving as really all that's doing is putting more drugs in your system and asking you to cross your fingers.
 
Messages
6
Reaction score
0
Points
0
Thank you. My husband has just started on a higher dose of Keppra, after 2 months of a relatively low dose (500 mg). He was supposed to go up from 500 to 1000 after 2 weeks, but he never did, and just last week had 3 T-C seizures while asleep. The neuro. upped his Keppra to 1000 mg in the a.m. and 1500 at night, and after 3 days my husband is having terrible side effects - he said he feels "dim" and can't concentrate to do anything. We're hoping side effects will diminish as the drug "sinks in," and are mining this site for empathy and information!
 

qtowngirl

CWE Supporter/E Hater
Supporter
Messages
2,557
Reaction score
0
Points
0
Thank you. My husband has just started on a higher dose of Keppra, after 2 months of a relatively low dose (500 mg). He was supposed to go up from 500 to 1000 after 2 weeks, but he never did, and just last week had 3 T-C seizures while asleep. The neuro. upped his Keppra to 1000 mg in the a.m. and 1500 at night, and after 3 days my husband is having terrible side effects - he said he feels "dim" and can't concentrate to do anything. We're hoping side effects will diminish as the drug "sinks in," and are mining this site for empathy and information!
Yes definately read as much personal convo about Keppra that you can. It does work in lowering seizures for some, but honestly the majority of what I've read since I joined last June has been quite hellish. Not only do many get put on such a high dose but yes the side effects aren't worth it. Read what you can on 'Kepprage' too... apparently this drug can turn a person into a very nasty, very angry individual.
If it was me and the last dose uppage allows ONE breakthrough, I'd demand to be off it as soon as possible. It's good to keep in mind as another member on here recently said, the doctors work for us. Good to stay strong and demand being on your own comfort level and not let them treat us like guinea pigs.
ALL THE BEST to you and your husband.
 
Messages
2
Reaction score
0
Points
0
You may want to look into adding a vitamin B6 (100mg) to the morning dose of keppra. For about 80% of patients on keppra it lessens or completely stops the side effects. I'm happy to say I am one of the 80%! I was all foggy and out of it when I began at the 250mg morning & night. In two weeks when I upped the dose to the full 500mg morning & night I started getting quick tempered and edgy. After about 3 days of taking the B6 with my morning keppra I started to feel like myself again thankfully.

Also, if you're husband is taking generic (like me) make sure that he always gets it from the same manufacturer. There are different fillers used by the different Levetiracetam manufacturers (and you may experience a break through seizure on a generic which is made by a different manufacturer). The prescription bottle should tell you which manufacturer it's made by. Levetiracetam (generic keppra) is made by I think 10 different manufacturers.

Cat
 

Soniag

New
Messages
162
Reaction score
0
Points
0
i've been taking tegretol for a year now and had several breakthrough seizures. they had to increase it about three times to try and get it right for me. i just hope i'll be ok now
 
Messages
203
Reaction score
0
Points
0
He was supposed to go up from 500 to 1000 after 2 weeks, but he never did, and just last week had 3 T-C seizures while asleep. The neuro. upped his Keppra to 1000 mg in the a.m. and 1500 at night, and after 3 days my husband is having terrible side effects - he said he feels "dim" and can't concentrate to do anything. We're hoping side effects will diminish as the drug "sinks in," and are mining this site for empathy and information!
Just a curious question more than anything...Was there a reason that your husband did not increase the dose to the 1000mg? And is the neuro aware that he did not up his dose? Was just thinking that if the neuro thought he was already taking the 1000 and he had a seizure that might be why he/she upped the dose again. Maybe the second upped dose is to much? Just a thought. Regardless, I hope that the side effects that he is dealing with subside and that the new dose works :)
 

Cint

Veteran
Supporter
Messages
5,509
Reaction score
0
Points
191
. It does work in lowering seizures for some, but honestly the majority of what I've read since I joined last June has been quite hellish. Not only do many get put on such a high dose but yes the side effects aren't worth it. Read what you can on 'Kepprage' too... apparently this drug can turn a person into a very nasty, very angry individual.
I take 3000 mgs. of Keppra along with a small amount of Topomax, not generic brand, either. For me AED's need to be name brand only. Also, Keppra works for my seizures better than the other 11 drugs I have tried and the left temporal lobectomy. That is what turned me into a very nasty, depressed individual! After surgery, I started having many breakthrough T/C seizures.
 
Last edited:
Top